After an infusion of levetiracetam was started during a craniotomy, a global decrease in transcranial electrical motor-evoked potentials was suddenly noted. (Image source: A&A Case Reports)

After an infusion of levetiracetam was started during a craniotomy, a global decrease in transcranial electrical motor-evoked potentials was suddenly noted. (Image source: A&A Case Reports)

Those who

Also available on YouTube.

Those who perform neurosurgical and orthopedic spine procedures know the sinking feeling when transcranial electrical motor-evoked potential (tceMEP) amplitude abruptly falls. The differential diagnosis includes hypotension, hypocapnia, hypothermia, hypoxemia, and direct surgical injury.

Dr. Allan F. Simpao, Department of Anesthesiology and Critical Care, Perelman School of Medicine at the University of Pennsylvania and The Children’s Hospital of Philadelphia, Philadelphia, Pennsylvania, and coauthors describe a 12-year-old patient with fibrillary astrocytoma of the right temporal lobe and persistent seizures who suddenly experienced a global decrease in tceMEP amplitude during the procedure despite having near-baseline vital signs, no recent medication boluses, and minimal intracranial dissection. The reason for this finding is described in the case report titled “Transient and Reproducible Loss of Motor-Evoked Potential Signals Following Intravenous Levetiracetam in a Child Undergoing Craniotomy for Resection of Astrocytoma,” which was published in this month’s A&A Case Reports.

The patient received 10 mg midazolam orally before the procedure. The anesthetic consisted of propofol and remifentanil infusions. A levetiracetam infusion was started (10 mg/kg over 30 minutes) for seizure prophylaxis. Ten minutes after infusion initiation, a global decrease in tceMEP amplitude was noted. The infusion was stopped and 3 minutes later, tceMEP amplitude returned to baseline. After surgery completion, the levetiracetam infusion was resumed, and tceMEP amplitude again dropped. Again, the infusion was stopped and then again tceMEP amplitude recovered soon thereafter. The postoperative course was uneventful. Next time you are using tceMEP and levetiracetam is infused, be aware that levetiracetam may be the reason for amplitude decrease.